Gabapentin Withdrawal and Detox

Share on facebook
Facebook
Share on google
Google+
Share on twitter
Twitter
Share on linkedin
LinkedIn

Gabapentin, also known by its brand name as Neurontin, is a prescription painkiller with anti-convulsive properties. The FDA (U.S. Food and Drug Administration) approved gabapentin for the treatment of epileptic disorders and neuropathic pain. Medical professionals also prescribe gabapentin as “off-label” treatment for restless leg syndrome, fibromyalgia, seizures, neuropathic pain, and/ or hot flashes. The chemical makeup of gabapentin is known to have fewer addictive qualities than opioid medications used to treat similar ailments. To date, medications containing gabapentin are not currently scheduled as controlled substances by the United States Drug Enforcement Administration (DEA). However, as is true with any medication, there are risk factors and potential side effects associated with taking gabapentin.  An individual that habitually abuses gabapentin will build a tolerance to the abused substance, which means he or she must increase the dose and/ or frequency of gabapentin use to achieve the same effects. The longer an individual abuses gabapentin the more his or her brain relies on functioning with it present in his or her system, eventually resulting in the inability of one’s brain to function properly in its absence. 

Detox & Withdrawal Symptoms

Any individual that needs treatment for gabapentin abuse or addiction must first undergo detox. Detox is the process of ridding one’s body of abused substances. There are a variety of detox methods with a wide range of support. Individuals that are detoxing from gabapentin are encouraged to undergo a detox method with the maximum amount of support, such as a medically supervised detox. Stopping gabapentin abruptly can lead to severe withdrawal symptoms and dangerous side effects. Every person will experience a unique combination of withdrawal symptoms with varying levels of severity when it comes to detoxing from gabapentin. Common examples of withdrawal symptoms could include, but are not limited to the following:

  • Insomnia
  • Fatigue
  • Anxiety
  • Agitation
  • Headache
  • Sweating
  • Sensitivity to light
  • Dizziness
  • Irregular heartbeat
  • Nausea
  • Pain 

Individuals are typically advised to taper off gabapentin. Tapering off a medication is when the prescribing medical professional slowly decreases the dosage of the medication that an individual is taking over time. This is the safest method for an individual detoxing from gabapentin but will elongate the duration of his or her detox process. Tapering off the substance will allow one’s body to slowly acclimate to the reduced amount of medication present in his or her system and can lessen some of the discomforts of the detox process. 

For Information and Support 

If you are concerned for yourself or a loved one regarding substance abuse and/ or addiction, we recommend reaching out for help as soon as possible. If left untreated, substance abuse can result in long lasting and potentially life-threatening consequences. Keep in mind: you are not alone! There is an entire network of professionals that are available to help and support you and your loved one throughout the recovery process. The earlier you seek support, the sooner your loved one can return to a happy, healthy, and fulfilling life.

Please do not hesitate to reach out with any questions regarding our specific program at Haven House Addiction Treatment and/ or general substance abuse and/ or addiction treatment related information. Our highly trained staff is readily available to discuss how we might best be able to help you and your loved one. We can be reached by phone at 424-318-3777. You are also welcome to contact us anytime via email at admissions@hhtxc.com. 

More to explore

Clonazepam Withdrawal

Clonazepam Withdrawal Timeline

Haven House Addiction Treatment – Please do not hesitate to reach out with any questions regarding clonazepam withdrawal symptoms & treatment.

man with a TBI and erectile dysfunction

Can A TBI Cause ED?

Click here to learn about traumatic brain injuries (TBIs) and how they can cause erectile dysfunction (ED), as well as how you can receive treatment.

We remain open during the Covid-19 crisis to provide detox and treatment to those in need. Find out more